New York, 2009

Hail and Damaging Wind in New York, May 23, 2009

May 23, 2009 · NWS BGM · 6 events in 4 counties and zones

An approaching cold front touched off scattered showers and thunderstorms across central NY during the afternoon and evening. A few of the thunderstorms became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An approaching cold front touched off scattered showers and thunderstorms across central NY during the afternoon and evening. A few of the thunderstorms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 23, 1:38 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 1:38 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT SAT MAY 23 2009

.SYNOPSIS...
A FRONT WILL DROP SOUTH INTO NORTHERN NEW YORK STATE TONIGHT AND
WEAKEN. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT
AND LAST UNTIL LATE THIS EVENING. A FEW STORMS COULD PRODUCE
GUSTY WINDS AND HAIL. A STRONGER COLD FRONT WILL MOVE SOUTH SUNDAY
WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL
FOLLOW THE FRONT WITH DRY AND PLEASANTLY WARM CONDITIONS FOR
MEMORIAL DAY. THE NEXT CHANCE OF WIDESPREAD RAIN WILL COME ON
TUESDAY AS A LARGE LOW PRESSURE SYSTEM TRACKS NORTHEAST TOWARD THE
MIDDLE ATLANTIC STATES AND MIDWEST.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
RADAR SHOWS SCTRD SHRA FM POCONOS TO THE MID SUS VLLY. THIS ACVTY
CONTS TO FORM ALONG A BNDRY BETWEEN SOMEWHAT LOWER DWPT AIR
TO THE NORTH(UPR 50S) AND HIGHER DWPTS TO THE SOUTH(LOW TO MID 60S).
THE SRN PERIPHERY OF THE SHRT WAVE MOVG THRU THE ERN LAKES WAS
LEADING TO LIMITED LIFTG IN THIS AREA. THIS FEATURE WAS BACKING
THE LL FLO ENUF TO LEAD TO A SRLY FLO OVER THIS BNDRY...HENCE
FORMING THE SCT SHRA. THERE WAS ENUF CLD CVR ARND NE PA TO LIMIT
DIURNAL HEATING...THUS CAPES WERE MINIMAL ATTM AND THERE WAS NO
TSRA. BY LATER TODAY...DIURNAL HEATING WILL INCREASE ENUF TO
DESTABILIZE AIR MASS IN NE PA FOR SOME TSRA. FIRST CELLS WERE
POPPING IN SC PA ALREADY.

IN C NY STATE...UPPER FORCING ON THE SRN EDGE OF THE SHRT WAVE
MOVG INTO SERN CANADA WAS LIMITED HENCE NO WIDESPREAD AREA OF
CONVECTION EXPECTED. HOWEVER...W-SW LL FLO AND UPSLOPING IN THE
PRESENCE OF SOME UPR LIFTG AND LL INSTABILITY SHUD FIRE ISLD TO SCTRD
SHRA/TSRA FROM MID TO LATE AFTERNOON C NY/FAR NRN PA. BEST CHC/S
WILL BE ACRS THE HIGHER TERRAIN AREAS. POTENTIAL EXISTS FOR A FEW
STORMS TO BECOME SVR GIVEN DECENT 0-6 KM SHEAR (35-40 KTS). THE
SHEAR WAS DISTRIBUTED THRU A DEEPER LAYER SUGGESTIVE OF LONGER
LIVED MULTI-CELL STORMS TO EVEN LOWER-TOPPED SUPERCELLS. LL LAPSE RATES ARE
STEEP AND CAPES ARE RISING AND WILL EXCEED 1000 J/KG. THUS A FEW
SCT SVR STORMS ARE POSSIBLE W/ HIGH WINDS AND LARGE HAIL PRIMARY THREAT.
HAVE MENTIONED IN HWO.
TIMING OF CONVECTION IN C NY IS LATE AFTERNOON AND EVENING. RUC
SOUNDINGS SHOW A LL CAP THAT BREAKS AFTER 4 PM MOST AREAS. FIRST
CELLS WILL FIRE ON THE HILLS WHERE PARCELS WILL BREAK THRU CAP
FIRST. ACVTY SHUD PEAK BY EARLY EVENING...THEN WANE BY LATE
EVENING W/ LOSS OF DIURNAL HEATING.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY/...
AFTER THE INSTABILITY OF TODAY/S HEATING WANES LATER THIS
EVENING...CONVECTIVE ACVTY WILL DIMINISH. NEXT UPR LVL WAVE
APPRCHES FROM THE UPPER MIDWEST LATER TONIGHT BUT WILL NOT AFFECT
REGION UNTIL AFTER SUNRISE SUNDAY. WILL HV POPS DECREASE LATE THIS
EVENING AND OVERNIGHT AS A RESULT.

THIS NEXT UPR SHRT WAVE WILL TRACK FARTHER S THAN THE ONE MOVG
INTO SERN CANADA THIS AFTERNOON. THEREFORE THIS FEATURE WILL BE
THE IMPETUS TO PUSH A STRGR SFC BNDRY SOUTHWARD ACRS NY/PA SUNDAY
INTO SUNDAY EVE. TIMING OF FRNT IS NOT OPTIMAL FOR MUCH
INSTABILITY IN NC NY. AS ONE TRAVELS FARTHER S INTO SC NY AND ESP
NE PA/CATSKILLS...TIMING OF FRNTL PASSAGE IS LATER IN THE DAY AND
HENCE WILL ALLOW FOR PROGRESSIVELY MORE DIURNAL HEATING BEFORE
FROPA. THUS...PROJECTED CAPE VALUES OF UP TO 1500 J/KG OR MORE ARE
POSSIBLE BEFORE FROPA ACRS NE PA TO SERN NY...W/ SEVERAL HUNDRED
J/KG CAPE INTO SC NY...WITH MINIMAL CAPE IN NC NY. THERE WILL BE
DECENT LIFTG ALONG THE FRNT FRM THE UPR FORCING. ADDNTLY...THERE
WILL ALSO BE PLENTY OF MOISTURE AVBL AHEAD OF FRNT FROM A W-SW LL
FLO W/ MOISTURE TRANSPORT INTO THE FRNTL CRCLN. THUS WILL HV SCT-LIKELY
POPS FOR SHRA/TSRA AS FRNT MOVES S ALL ZONES.

AS FOR SVR POTENTIAL...NAM AND GFS INDICATE CAPES BETWEEN 1000 AND
2000 J/KG ACRS NERN PA TO THE SRN CATSKILLS BEFORE FROPA. THERE IS
PROJECTED TO BE DECENT SHEAR IN THE 0-6 KM LAYER WITH BULK SHEARS
OF 35 KNOTS OR MORE ON THE SRN EDGE OF THE UPR JET CORE. THE
SHEAR WAS DISTRIBUTED THRU A DEEPER LAYER SUGGESTIVE OF A MORE
ORGANIZED CONVECTIVE MODE POTENTIALLY A LINEAR MCS MODE. EVEN AN
ISOLATED SUPERCELL CUD FORM. THE MODELS DIFFER ON FRNTL TIMING
WITH THE NAM MUCH FASTER AND THE GFS SLOWER. THE NAM WUD SUGGEST
ACVTY TAPERS DOWN BEFORE EVENING AS FRNT DROPS S. THE GFS IS
SLOWER AND LINGERS ACVTY INTO THE EVE IN NE PA. WILL LEAN TWD GFS
AS IT IS OFTEN TUF TO GET A FRNT TO TRACK THRU DURG DAY WITH STRG
DIURNAL HEATING. WILL HIGHLIGHT POTENTIAL FOR SEVERE TSRA IN HWO
SUNDAY. THE CONVECTION WILL WANE IN THE EVENING SUNDAY AS FRNT
DROPS FARTHER S...THEN HIGH PRESSURE DROPS SOUTH AND WILL LEAD TO
FAIR WX THRU MEMORIAL DAY AND MON NGT.

FOR TUESDAY...A LARGE AND MOIST CYCLONE FROM THE SOUTHEAST U.S
WILL PUSH N AND ENGULF THE REGION WITH CLDS AND SOME SHRA DURG THE
DAY TUESDAY. TIMING LOOKS CONSISTENT BETWEEN NAM...GFS...GEM AND
EURO SO WILL FOLLOW AND INCREASE POPS DURG DAY TUE...KEEPING MON
NGT DRY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
IN GENERAL...THE MED RANGE SOLUTIONS AGREE THAT THERE WILL BE A TROF
IN THE EAST AND THEREFORE AN UNSETTLED PERIOD NEXT WEEK. STILL ALOT
OF SPREAD IN THE DETAILS...AND WILL THUS USE HPC GUIDANCE WHICH
AGAIN FAVORS A ECMWF/ENSEMBLE BLEND. LOW PRESSURE IS EXPECTED TO
MOVE NORTHEAST ALONG A WARM FRONT WITH HIGH CHANCES FOR RAIN
STARTING TUESDAY NIGHT...AND POSSIBLY LINGERING INTO THURSDAY WITH
COLD FRONT SAGGING SOUTH THROUGH PA. HIGHEST PROBABILITIES RIGHT NOW
LOOK TO BE WEDNESDAY AS THE LOW CROSSES THE AREA. INSTABILITY FOR
THUNDERSTORMS LOOKS MOST FAVORABLE WEDS NIGHT AND THURSDAY. A WEAK
FRONT IS SLATED TO MOVE THROUGH THE AREA FRIDAY...BUT MOISTURE
APPEARS LIMITED...SO WE EXPECT GENERALLY IMPROVING WEATHER UNDER
HIGH PRESSURE BUILDING SOUTH FROM CANADA APPEARS FRIDAY AND
SATURDAY. TEMPERATURES LOOK SEASONABLE.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED DURING THIS FCST WITH THE
EXCEPTION OF ANY TSRA ACTIVITY ENTERING TERMINAL AIRSPACE. WDLY SCT
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATER AFTERNOON AND
EVENING PERIOD TODAY AROUND THE REGION...BUT WITHOUT A SPECIFIC
FRONTAL OR UPPER LEVEL TRIGGERING MECHANISM EVIDENT...THE
PROBABILITIES OF TSRA ENTERING TERMINAL AIRSPACE ARE LOW. THEREFORE
HAVE ONLY INCLUDED CB CLOUD GROUPING IN THE FORECASTS AND WILL
MONITOR AS NEEDED. DIURNAL STABILIZATION WILL HELP DISSIPATE ANY
CIGS...BUT ELEVATED INSTABILITY REMAINS FOR THE LOW PROBABILITY OF
SHOWERS. COLD FRONT ENTERS CNY TOWARD DAYBREAK...AND CROSSES INTO
NEPA DURING THE LATER MORNING HOURS. WILL HAVE SOME SHOWER AND
POSSIBLY TSRA ACTIVITY IN THE MORNING ALONG AND JUST BEHIND THE
FRONT. TSRA MAY LINGER AT KAVP.

OUTLOOK...

SUN...VFR. CHC MVFR TSRA VCNTY KAVP
MON...VFR.
TUE...VFR. CHC MVFR SHRA
WED...MVFR. CHC RAIN

&&

.FIRE WEATHER...
NO FIRE WEATHER PROBLEMS ARE ANTICIPATED OVER THE NEXT SEVERAL
DAYS...DUE MAINLY TO LIGHT WINDS...AND SOME SHOWER/THUNDERSTORM
ACTIVITY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...JAB
AVIATION...JAB
FIRE WEATHER...DJN
Hazardous weather outlook, May 23, 3:33 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SAT MAY 23 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-242045-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
433 PM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE
AFTERNOON INTO THE EVENING...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS BEFORE ENDING BY LATE EVENING.

THE POTENTIAL EXISTS FOR A FEW THUNDERSTORMS TO PRODUCE STRONG
GUSTY WINDS AND HAIL. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL
BE MAINLY EAST AND SOUTH OF THE FINGER LAKES REGION AND ACROSS THE
NORTHERN TIER OF EASTERN PENNSYLVANIA.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU CAN ALSO VISIT OUR INTERNET WEB
SITE AT WEATHER.GOV/BGM FOR THE LATEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

FULL AREA WIDE SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS
TIME. HOWEVER...SKYWARN ACTIVATION MAY BE NEEDED LOCALLY IN A FEW
COUNTIES THIS EVENING.

NYZ057-062-PAZ038>040-043-044-047-048-072-242045-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
433 PM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE
EVENING...

THE POTENTIAL EXISTS FOR A FEW THUNDERSTORMS TO FORM AND PRODUCE
STRONG GUSTY WINDS AND HAIL THIS EVENING. THE BEST CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE MAINLY FROM THE POCONOS TO CATSKILLS.
ALL THE THUNDERSTORM ACTIVITY WILL TAPER OFF AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE SUNDAY
AFTERNOON...

A COLD FRONT WILL DROP SOUTH INTO PENNSYLVANIA AND THE SOUTHERN
CATSKILLS SUNDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THIS FRONT...A FEW OF WHICH COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU CAN ALSO VISIT OUR INTERNET WEB
SITE AT WEATHER.GOV/BGM FOR THE LATEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON FOR
NORTHEAST PENNSYLVANIA AND THE CATSKILLS.

DJN

In the hours before

Special weather statement, May 23, 4:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT SAT MAY 23 2009

NYZ046-232200-
OTSEGO NY-
503 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHERN OTSEGO COUNTY...

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EXETER
  CENTER...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RICHFIELD SPRINGS AT 510 PM EDT...
  SPRINGFIELD AT 525 PM EDT...
  EAST SPRINGFIELD AT 530 PM EDT...
  CHERRY VALLEY AT 535 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR
RAINFALL ESTIMATES ARE BETWEEN 1 AND 2 INCHES ACROSS NORTHERN OTSEGO
COUNTY. AN ADDITIONAL INCH OF RAIN COULD FALL IN THE NEXT 2 HOURS.

TAC

The radar

The Binghamton radar (KBGM), 24 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tioga

When
May 23, 4:05 PM EST
Where
Tioga County, Richford
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -76.200

Hail, Tompkins

When
May 23, 4:08 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Tompkins

When
May 23, 4:14 PM EST
Where
Tompkins County, 1.23 mi SE of Varna
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.440, -76.410

Hail, Broome

When
May 23, 5:15 PM EST
Where
Broome County, 2.04 mi E of Whitney Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -75.930

Thunderstorm Wind, Broome

When
May 23, 5:15 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.350, -76.000

A utility pole and some wires were knocked down.

Hail, Chenango

When
May 23, 5:32 PM EST
Where
Chenango County, Greene
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.330, -75.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162445, 162446, 162447, 162448, 162450, 162449.